Kentucky, 2004

Flooding in Kentucky, January 3 to 4, 2004

January 3 to 4, 2004 · NWS JKL · 2 events in 2 counties and zones

2 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jan 2, 11:50 PM EST, 4 hours 10 minutes earlier.

Area forecast discussion, Jan 2, 11:50 PM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1150 PM EST FRI JAN 2 2004

.DISCUSSION...

04Z SFC ANALYSIS SHOWS A SIMILAR PATTERN TO THAT OF 24 HOURS AGO
WITH BROAD LOW PRESSURE OVER THE GREAT LAKES AND A COLD FRONT
STRETCHED SOUTHWEST TO NORTH CENTRAL OKLAHOMA. A WARM FRONT FROM
THIS IS NOW WELL NORTH OF HERE WITH A TROUGH LINE WRAPPING BACK
AROUND THE SOUTHERN APPALACHIANS. IN THE WARM SECTOR SOUTHWEST WINDS
ARE KEEPING TEMPERATURES UP IN THE MIDDLE 50S OVERNIGHT AND KEEPING
ANY FOG AT BAY IN ALL BUT THE SHELTERED VALLEYS. WHILE LOW CLOUDS
CONTINUE TO SKIRT BY THE MOISTURE IS NOT TERRIBLY DEEP WITH THE MOON
VISIBLE THROUGH THE LOW STRATO-CU. THE RAIN HAS LONG SINCE DRIED UP
AND WE ARE JUST WAITING FOR THE NEXT SURGE FOR LATER SATURDAY. AS A
RESULT...HAVE UPDATED THE FORECAST TO ADD SOME FOG...STEADY THE
TEMPS AND LOWER POPS. UPDATED GRIDS...WEB GRAPHICS AND ZONES ALREADY
OUT.

&&

.PREVIOUS DISCUSSIONS...

614 PM EST FRI JAN 2 2004

ORGANIZED PRECIPITATION HAS FINALLY COME TO AN END AS MULTIPLE
FORCING MECHANISMS INCLUDING A SFC BOUNDARY WITH EMBEDDED
TROUGHS...S/W INTERACTION AND JET COUPLING DEPART THE CWA. THIS
COMPLICATED SCENARIO HAS WREAKED SHORT TERM HYDROLOGICAL HAVOC ON
OUR AREA TODAY. NEXT PLAYER TO CONTEND WITH IS APPROACHING FRONTAL
BOUNDARY FOR SATURDAY. HAVE GENERALLY GONE WITH A PERSISTENT
FORECAST...KEEPING THE BOUNDARY QUASI-STATIONARY AROUND THE OHIO
RIVER. WITH FFG VALUES HAMMERED...WILL MENTION ISOLATED FLASH
FLOODING POSSIBLE TOMORROW AS FRONTAL BOUNDARY HANGS UP IN THE
VICINITY TOMORROW...HOWEVER WITH WEAKER PROGGED UPPER LEVEL SUPPORT
DECIDED NOT TO GO WITH A WATCH...AND WILL HIGHLIGHT INSTEAD IN THE
HWO. FOR SUNDAY...LOW PRESSURE WRAPS UP IN THE PLAINS AND BARRELS A
COLD FRONT THROUGH SUNDAY AND SUNDAY NIGHT. WILL FOLLOW CLOSER TO
GFS DEPICTION SINCE IT HAS HAD BEST OVERALL HANDLE OF FEATURES AS OF
LATE. RAMPED UP POPS TO CATEGORICAL. WITH FLOW NEARLY PARALLEL TO
THE FRONT...EXPECT SOME TRAINING TO OCCUR ON SUNDAY AND SUNDAY
NIGHT. THIS WILL ONLY ADD INSULT TO INJURY AS OUR GROUND WILL REMAIN
SATURATED. HAVE GONE WITH A HYDROLOGIC OUTLOOK TO HIGHLIGHT THE
POTENTIAL FOR WIDESPREAD FLASH FLOODING BETWEEN THE 36 HOUR TO 60
HOUR TIME FRAME. COLD AIR NOT AS AGGRESSIVE IN PLUNGING SOUTHWARD ON
THE BACKSIDE...HOWEVER WILL CONTINUE TO MENTION THE POTENTIAL FOR A
MIX OF SNOW FINISH...WITH TEMPS STEADY OR EVEN SLOWLY FALLING ON
MONDAY.

EXTENDED...HAVE GONE CLOSER WITH ECMWF/UKMET HANDLE...WITH MORE
ZONAL FLOW AND SFC HIGH PRESSURE MAINTAINING ENOUGH INFLUENCE TO
KEEP THINGS DRY FOR NOW. LATEST GFS HAS BEEN TRANSITIONING INTO A
MORE AMPLIFIED FLOW...HOWEVER NEED MORE CONSISTENT RUNS TO START
ADVOCATING IMPACTING SFC FEATURES.

1220 PM EST FRI JAN 2 2004

PRECIPITATION BAND STARTING TO DECREASE IN INTENSITY AS WELL AS
COVERAGE AS S/W PUSHES EAST...HOWEVER I/R SHOWS SOME REDELOPMENT ON
THE BACK EDGE...AS JET COUPLING IS MAINTAINING THIS RAIN EVENT AS
LONG AS IT POSSIBLY CAN. FFG VALUES HAVE BEEN LEVELED ACROSS THE
BOARD WITH A FEW EXCEPTIONS. WILL DEAL WITH HYDRO FORECASTED
PROBLEMS IN THE AFTERNOON PACKAGE. FOR NOW...WILL SLOWLY DIMINISH
PRECIP FROM WEST TO EAST IN THE SOUTHERN TWO THIRDS OF THE CWA AND
LOWER HIGH TEMPS SOMEWHAT AS RAIN HAS KEPT READINGS SUPPRESSED.

&&

531 AM EST FRI JAN 2 2004

AREA UNDER THE INFLUENCE OF A COUPLED JET...BOTH RR AND LF REGIONS
OF JET...WITH A SUBTROPICAL FEED. THIS IS A CLASSIC HEAVY RAIN
MAKER. PLENTY OF ISENTROPIC LIFT AND PVA TO ADD SOME THUNDER IN FOR
GOOD MEASURE. WENT 100 POPS THROUGH EARLY AM...ITS RAINING OUTSIDE.
EXPECT RAIN TO SUBSIDE THROUGH THE DAY...MAY EVEN SEE A BREAK IN
PRECIP LATER TODAY. BUT WILL NOT LAST LONG AS FRONTAL BOUNDARY
MARCHES INTO OHIO VALLEY OVERNIGHT...PROVIDING THE AREA WITH LIKELY
POPS THROUGH MOST OF THE WEEKEND. WITH ALL THE RAIN THAT IS
EXPECTED...PROBABLY WISE TO KEEP A CLOSE EYE ON MINOR FLOODING
PROBLEMS. FLS OUT FOR PORTIONS OF CWA THIS MORNING.

OVERALL NOT MUCH CHANGE TO GRIDS...JUST SOME SLIGHT ADJUSTMENTS FOR
TEMPS. EXPECTED A SMALLER DIURNAL RANGE FOR TEMPS...WITH RAIN AND
CLOUDS...HOWEVER STAYED CLOSE TO GUIDANCE. MAIN EXCEPTION WAS FOR
SUNDAY TIME FRAME AS TEMPS LOOK JUST A TAD TOO WARM FOR THE AMOUNT
OF CLOUDS AND PRECIP EXPECTED.

BIGGEST QUESTION IN MODEL RUNS IS HOW FAR SOUTH FRONTAL BOUNDARY
WILL PUSH BEFORE STALLING UNDER THE INFLUENCE OF WAVE OF LOW
PRESSURE THAT DEVELOPS ALONG THE BOUNDARY TO SOUTHWEST ON SUNDAY.
GFS IS STRONGER WITH WAVE THAN ETA...BUT FURTHER NORTH WITH
BOUNDARY. NATIONAL GUIDANCE SUGGESTS GOING WITH GFS STRENGTH AND ETA
POSITION OF BOUNDARY. TRIED TO STAY CLOSE TO THIS CONCEPT...WHICH
PLACES BOUNDARY ACROSS MIDDLE OF CWA ON SUNDAY. WENT WITH HEAVIEST
POPS EITHER SIDE AND ALONG THIS BOUNDARY.

INTRODUCED A SLIGHT CHANCE FOR THUNDER ON SUNDAY WITH SOUNDINGS
HINTING AT A LITTLE BIT OF INSTABILITY. ALSO KEPT MENTION OF SNOW
SHOWERS FOR MONDAY AS MODEL INDICATES PRECIP MAY CHANGE OVER BRIEFLY
BEFORE ENDING.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
.KY...NONE.

&&

GREIF
Hazardous weather outlook, Jan 2, 6:37 PM EST, 9 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
637 PM EST FRI JAN 2 2004

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-031200-
BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY-
FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY-
LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY-
MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY-
POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY-
WOLFE KY-
INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE...
CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN...
HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE...
MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING...
MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE...
PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON...
WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG
637 PM EST FRI JAN 2 2004

...RAIN LIKELY THROUGH THE WEEKEND...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

AN INCREASED CHANCE FOR RAINFALL WILL BEGIN AGAIN ON SATURDAY.
ISOLATED FLASH FLOODING WILL BE POSSIBLE. HEAVIER RAINFALL IS
EXPECTED FOR SUNDAY AND SUNDAY NIGHT...AND WILL RESULT IN A MORE
WIDESPREAD FLASH FLOODING CONCERN AS ANY PERSISTENT RAINFALL CAN
CAUSE PROBLEMS FOR LOW LYING AREAS OR AREAS WITH POOR DRAINAGE WITH
ALREADY SATURATED SOILS ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN EXCESSIVE RAINFALL AMOUNTS.

PIEPER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Owsley

When
January 3, 4:00 AM EST to 6:57 PM EST
Where
Owsley forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.419, -83.683 (the zone’s center; the record gives no point)

Flood, Lee

When
January 3, 8:00 AM EST to January 4, 4:30 AM EST
Where
Lee forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.595, -83.716 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382509, 5382510.